Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

 
 

 

The deficiency index problem for ordinary selfadjoint differential operators


Author: Allen Devinatz
Journal: Bull. Amer. Math. Soc. 79 (1973), 1109-1127
MSC (1970): Primary 34B20
DOI: https://doi.org/10.1090/S0002-9904-1973-13348-8
MathSciNet review: 0508316
Full-text PDF

References | Similar Articles | Additional Information

References [Enhancements On Off] (What's this?)

  • 1. F. V. Atkinson and W. D. Evans, On solutions of a differential equation which are not of integrable square, Math. Z. 127 (1972), 323-332. MR 326044
  • 2. I. Brinck, Self-adjointness and spectra of Sturm-Liouville operators. Math. Scand. 7 (1959), 219-239. MR 22 #3844. MR 112999
  • 3. J. Chaudhuri and W. N. Everitt, On the square of a formally self-adjoint differential expression, J. London Math. Soc. (2) 1 (1969), 661-673. MR 40 #1814. MR 248562
  • 4. E. Coddington and N. Levinson, Theory of ordinary differential equations, McGraw-Hill, New York, 1955. MR 16, 1022. MR 69338
  • 5. A. Devinatz, The deficiency index of ordinary self-adjoint differential operators, Pacific J. Math. 16 (1966), 243-257. MR 32 #2688. MR 185219
  • 6. A. Devinatz, The deficiency index of a certain class of ordinary self-adjoint differential operators, Advances in Math. 8 (1972), 434-473. MR 298102
  • 7. A. Devinatz, The deficiency index of certain fourth-order differential operators, Quart. J. Math. Oxford Ser. (2) 23 (1972), 267-286. MR 316802
  • 8. A. Devinatz, Positive definite fourth-order differential operators, J. London Math. Soc. (2) 6 (1973), 412-416. MR 316803
  • 9. A. Devinatz, On limit-2 fourth-order differential operators, J. London Math. Soc. (2) 6 (1973). MR 328186
  • 10. A. Devinatz, An asymptotic theorem for systems of linear differential equations, Trans. Amer. Math. Soc. 160 (1971), 353-363. MR 44 #545. MR 283312
  • 11. A. Devinatz and J. Kaplan, Asymptotic estimates for solutions of linear systems of ordinary differential equations having multiple characteristic roots, Indiana Univ. Math. J. 22 (1972), 355-366. MR 303026
  • 12. N. Dunford and J. Schwartz, Linear operators. II: Spectral theory. Selfadjoint operators in Hilbert space, Interscience, New York, 1963. MR 32 #6181. MR 188745
  • 13. M. S. P. Eastham, The limit-2 case of fourth-order differential equations, Quart. J. Math. Oxford Ser. (2) 22 (1971), 131-134. MR 44 #1867. MR 284643
  • 14. M. S. P. Eastham, On the L, J. London Math. Soc. (2) 3 (1971), 297-300. MR 42 #7976. MR 273095
  • 15. M. S. P. Eastham, On a limit-point method of Hartman, Bull. London Math. Soc. (to appear). MR 316801
  • 16. M. S. P. Eastham, Limit circle differential expressions of the second order with an oscillating coefficient, Quart. J. Math. Oxford Ser. (2) 24 (1973), 257-263. MR 330603
  • 17. M. S. P. Eastham and M. L. Thompson, On the limit point, limit-circle classification of second-order ordinary differential equations (to appear). MR 417481
  • 18. W. D. Evans, On non-integrable square solutions of a fourth-order differential equation and the limit-2 classification, J. London Math. Soc. (to appear). MR 330604
  • 19. W. N. Everitt, Integrable-square solutions of ordinary differential equations, Quart. J. Math. Oxford Ser. (2) 10 (1959), 145-155; II, 13(1962), 217-220; III, 14(1963), 170-180. MR 21 #5766; MR 25 #5220; MR 27 #1644. MR 107039
  • 20. W. N. Everitt, Some positive definite differential operators, J. London Math. Soc. 43 (1968), 465-473. MR 37 #3086. MR 227502
  • 21. W. N. Everitt, On the limit point classification of fourth-order differential operators, J. London Math. Soc. 44 (1969), 273-281. MR 38 #3498. MR 235187
  • 22. W. N. Everitt, On the limit-circle classification of second order differential expressions, Quart. J. Math. Oxford Ser. (2) 23 (1972), 193-196. MR 299861
  • 23. W. N. Everitt, Integrable-square solutions of ordinary differential equations, View Arch. Wisk. (to appear). MR 141823
  • 24. M. V. Fedorjuk, Asymptotic methods in the theory of one-dimensional singular differential operators, Trudy Moskov. Mat. Obšč. 15 (1966), 296-345 = Trans. Moscow Math. Soc. 1966, 333-386. MR 34 #7870. MR 208060
  • 25. M. V. Fedorjuk, The asymptotics of solutions to ordinary linear differential equations of the Nth order, Differencial'nye Uravneniya 2 (1966), 492-507 = Differential Equations 2 (1966), 250-258. MR 34 #446. MR 200555
  • 26. I. M. Glazman, On the deficiency indices of differential operators, Dokl. Akad. Nauk SSSR 64 (1949), 151-154. (Russian) MR 10, 538. MR 29046
  • 27. I. M. Glazman, On the theory of singular differential operators, Uspehi Mat. Nauk 5 (1950), no. 6 (40), 102-135; English transl., Amer. Math. Soc. Transl. (1) 4 (1962), 331-372. MR 13, 254. MR 43389
  • 28. S. Goldberg, Unbounded linear operators: Theory and applications, McGraw-Hill, New York, 1966. MR 34 #580. MR 200692
  • 29. P. Hartman, On the number of L x" + q (t)x = 0, Amer. J. Math. 73 (1951), 635-645. MR 13, 462. MR 44695
  • 30. P. Hartman and A. Wintner, A criterion for the non-degeneracy of the wave equation, Amer. J. Math. 71 (1949), 206-213. MR 10, 455. MR 28496
  • 31. D. Hinton, Asymptotic behavior of the solutions of (ry = 0, J. Differential Equations 4 (1968), 590-596. MR 38 #373. MR 232047
  • 32. D. Hinton, Limit point criteria for differential equations, Canad. J. Math. 24 (1972), 293-305; II, Canad. J. Math. (to appear). MR 304757
  • 33. D. Hinton, Solutions of (ry = 0 of class L[0, ∞), Proc. Amer. Math. Soc. 32 (1972), 134-138. MR 44 #5546. MR 288348
  • 34. D. Hinton, Limit point criteria for positive definite fourth-order differential operators, Quart. J. Math. Oxford Ser. (2) (to appear). MR 328187
  • 35. T. Kato, Perturbation theory for linear operators, Die Grundlehren der math. Wissenschaften, Band 132, Springer-Verlag, New York, 1966. MR 34 #3324. MR 203473
  • 36. K. Kodaira, On ordinary differential equations of any even order and the corresponding eigenfunction expansions, Amer. J. Math. 72 (1950), 502-544. MR 12, 103. MR 36404
  • 37. N. Levinson, The asymptotic nature of the solutions of linear systems of differential equations, Duke Math. J. 15 (1948), 111-126. MR 9, 509. MR 24538
  • 38. N. Levinson, Criteria for the limit-point case for 2nd-order linear differential operators, Časopis Pěst. Mat. Fys. 74 (1949), 17-20. MR 11, 248. MR 32066
  • 39. M. A. Naimark, Linear differential operators, GITTL, Moscow, 1954; English transl., Ungar, New York, 1967. MR 16, 702; MR 41 #7485. MR 67292
  • 40. F. A. Neimark, On the deficiency index of differential operators, Uspehi Mat. Nauk 17 (1962), no. 4 (106), 157-163. (Russian) MR 26 #388. MR 142820
  • 41. S. A. Orlov, On the deficiency index of differential operators, Dokl. Akad. Nauk SSSR 92 (1953), 483-486. (Russian) MR 15, 802. MR 61277
  • 42. W. T. Patula and J. W. W. Wong, An L, Math. Ann. 197 (1972), 9-28. MR 299865
  • 43. W. T. Patula and P. Waltman, Limit point classification of second order linear differential equations (to appear). MR 344578
  • 44. I. M. Rapoport, On the asymptotic behavior of solutions of linear differential equations, Dokl. Akad. Nauk SSSR 78 (1951), 1097-1100. (Russian) MR 13, 461. MR 44691
  • 45. I. M. Rapoport, On a singular boundary problem for ordinary linear differential equations, Dokl. Akad. Nauk SSSR 79 (1951), 21-24. (Russian) MR 13, 558. MR 45282
  • 46. Franz Rellich, Störungstheorie der Spektralzerlegung, Math. Ann. 116 (1939), no. 1, 555–570 (German). MR 1513244, https://doi.org/10.1007/BF01597374
  • 47. H. Stetkaer-Hansen, A generalization of a theorem of Wienholtz concerning essential self-adjointness of singular elliptic operators, Math. Scand. 19 (1966), 108-112. MR 36 #520. MR 217430
  • 48. E. C. Titchmarsh, On the uniqueness of Green's function associated with a second-order differential equation, Canad. J. Math. 1 (1949), 191-198. MR 10, 537. MR 29044
  • 49. K. Unsworth, Asymptotic expansions and deficiency indices associated with third-order self-adjoint differential operators, Quart. J. Math. Oxford Ser. (2) 24 (1973), 177-188. MR 326052
  • 50. P. W. Walker, Asymptotics of thesolutions to [(ry")' - py'] + qy = σy, J. Differential Equations 9 (1971), 108-132. MR 42 #4829. MR 269936
  • 51. P. W. Walker, Deficiency indices of fourth order singular differential operators, J. Differential Equations 9 (1971), 133-140. MR 43 #6498. MR 280779
  • 52. P. W. Walker, Asymptotics for a class of weighted eigenvalue problems, Pacific J. Math. 40 (1972), 501-510. MR 308532
  • 53. P. W. Walker, Asymptotics for a class of fourth-order differential equations, J. Differential Equations 11 (1972), 321-334. MR 45 #3864. MR 294796
  • 54. P. W. Walker, Weighted singular differential operators in the limit circle case, J. London Math. Soc. 4 (1972), 741-744. MR 304761
  • 55. H. Weyl, On ordinary differential equations with singularities and the associated expansions of arbitrary functions, Math. Ann. 68 (1910), 220-269.
  • 56. J. S. W. Wong, On L, Duke Math. J. 38 (1971), 93-97. MR 42 #7973. MR 273092
  • 57. A. D. Wood, Deficiency indices of some fourth-order differential operators, J. London Math. Soc. (2) 3 (1971), 96-100. MR 43 #2568. MR 276828
  • 58. A. Zettl, A note on square integrable solutions of linear differential equations, Proc. Amer. Math. Soc. 21 (1969), 671-672.

Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC (1970): 34B20

Retrieve articles in all journals with MSC (1970): 34B20


Additional Information

DOI: https://doi.org/10.1090/S0002-9904-1973-13348-8

American Mathematical Society